On Meds? Beware the GrapefruitSubmitted by Peace Gold Love on Fri, 12/21/2012 - 16:27
Grapefruit Is a Culprit in More Drug Reactions
By Roni Caryn Rabin | NY Times
The patient didn’t overdose on medication. She overdosed on grapefruit juice.
The 42-year-old was barely responding when her husband brought her to the emergency room. Her heart rate was slowing, and her blood pressure was falling. Doctors had to insert a breathing tube, and then a pacemaker, to revive her.
They were mystified: The patient’s husband said she suffered from migraines and was taking a blood pressure drug called verapamil to help prevent the headaches. But blood tests showed she had an alarming amount of the drug in her system, five times the safe level.
For 43 of the 85 drugs now on the list, consumption with grapefruit can be life-threatening, Dr. Bailey said. Many are linked to an increase in heart rhythm, known as torsade de pointes, that can lead to death. It can occur even without underlying heart disease and has been seen in patients taking certain anticancer agents, erythromycin and other anti-infective drugs, some cardiovascular drugs like quinidine, the antipsychotics lurasidone and ziprasidone, gastrointestinal agents cisapride and domperidone, and solifenacin, used to treat overactive bladders.
Even if you're not on meds, pass this info along to anyone you know who is.